Winter Weather, Garza
- When
- January 17, 7:00 AM CST to 8:30 AM CST
- Where
- Garza forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A narrow band of snow developed during the 07:00 CST hour over the southeastern South Plains of west Texas. Accumulations up to one inch were reported at Post (Garza County) and Girard (Kent County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A narrow band of snow developed during the 07:00 CST hour over the southeastern South Plains of west Texas. Accumulations up to one inch were reported at Post (Garza County) and Girard (Kent County). No serious winter weather impacts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 17, 3:20 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 AM CST THU JAN 17 2008 .SHORT TERM... A BROAD SCALE UPPER LEVEL TROUGH WILL REMAIN OVER WEST TEXAS THROUGH TONIGHT WITH A STRONGER PIECE OF JET ENERGY MOVING ACROSS THE BIG BEND REGION. THIS WILL LIKELY MAKE IT DIFFICULT FOR THE MIDDLE LEVEL (4000-6000 FT) CLOUD DECK TO ERODE. WILL SEE THIS JET ENERGY AND ITS ASSOCIATED LIFT MOVE EASTWARD WITH SOME CLEARING FROM NORTHWEST TO SOUTHEAST LIKELY BY THE END OF THE DAY. WITH LITTLE OR NO SUN FOR MOST LOCATIONS IT APPEARS HIGHS WILL STRUGGLE TO REACH THE LOWER TO MIDDLE 30S. A PERIOD OF CLEAR SKIES AND A CONTINUED DRY ATMOSPHERE OVER WEST TEXAS TONIGHT WILL LEAD TO ANOTHER COLD NIGHT. EXPECT MOST LOCATIONS WILL DROP INTO THE TEENS WITH EVEN COLDER TEMPERATURES NORTHWEST. LATER SHIFTS WILL HAVE TO WATCH THE STRENGTH OF THE SOUTHWESTERLY WINDS THAT SHOULD MATERIALIZE. CURRENT THINKING OF TEMPERATURES BELOW THE COLDEST GUIDANCE FOR TONIGHT ALL HINGE ON SOUTHWESTERLY WINDS THAT MATERIALIZE WILL BE BELOW 6 MPH. SINCE THE LOWER LEVELS OF THE ATMOSPHERE ARE VERY DRY ANY SNOW WILL BE EXTREMELY LIGHT. HAVE NOT MENTIONED ANY FLURRIES BUT THEY COULD OCCUR AT A FEW LOCATIONS THIS MORNING. WIND CHILL TEMPERATURES AT A FEW LOCATIONS THIS MORNING WILL DIP BELOW ZERO BUT BELIEVE WINDS WILL BE LIGHT ENOUGH TO KEEP US FROM ISSUING A WIND CHILL ADVISORY. WILL KEEP THIS MENTIONED IN SHORT TERM FORECASTS. .LONG TERM... STRONG UPPER LEVEL RIDGE TO REMAIN NEAR OR JUST OFF THE WEST COAST THROUGH THE EXTENDED PERIOD. THE LONG WAVE TROUGH EXTENDING SOUTH...OUT OF CANADA INTO THE SOUTHERN PLAINS WILL SLIDE SLOWLY EASTWARD INTO THE MISSISSIPPI VALLEY BY LATE SATURDAY. MODELS CONTINUE TO SHOW A SHORTWAVE DIVING DOWN THE LEE OF THE ROCKIES INTO THE CENTRAL PLAINS ON FRIDAY. THIS FEATURE TO PUSH ANOTHER COLD FRONT THROUGH THE REGION...HOWEVER AIRMASS DOES NOT APPEAR TO BE AS COLD...THUS TEMPERATURES EXPECTED TO RANGE FROM THE UPPER 30S NORTHWEST TO MID 40S SOUTHEAST...ALSO VERY LITTLE IN WAY OF MOISTURE...THUS NO PRECIPITATION. THIS SHORTWAVE TO MOVE INTO WESTERN OKLAHOMA BY EARLY SATURDAY...MEANWHILE A VIGOROUS SHORTWAVE TO MOVE OVER THE RIDGE INTO THE PACIFIC NORTHWEST EARLY SATURDAY THEN SLIDE SOUTHWARD INTO THE GREAT BASIN BY EARLY SUNDAY...PRODUCING A NEAR ZONAL FLOW ALOFT ACROSS THE REGION AND A LEE SIDE SURFACE TROUGH DEVELOPING. A WARMING TREND IS THUS EXPECTED FOR THE WEEKEND. HOWEVER BELIEVE MET GUIDANCE IS TOO COLD FOR SATURDAY AND GFS TOO WARM AND WILL SPLIT THE DIFFERENCE. WITH SOME DIFFERENCES...MODELS HAVE SHORTWAVE OVER THE GREAT BASIN CONTINUING TO SLIDE SOUTH INTO CENTRAL CALIFORNIA EARLY IN THE WEEK BEFORE BEGINNING TO MOVE EASTWARD INTO THE SOUTHER ROCKIES DURING THE MIDDLE PART OF THE WEEK. ALSO ANOTHER SHORTWAVE IS EXPECTED TO MOVE INTO THE PLAINS BY EARLY MONDAY AND WILL AID IN PUSHING ANOTHER COLD FRONT THROUGH THE FORECAST AREA BY LATE MONDAY AFTERNOON. ALTHOUGH THERE WILL BE A POSSIBILITY FOR SOME PRECIPITATION DURING THE MIDDLE PART OF THE WEEK AS PACIFIC MOISTURE MOVES EASTWARD FROM THE LOW OVER THE WEST...WITH ALL THE UNCERTAINTIES WILL NOT ADD ANY POPS AT THIS TIME. ALL IN ALL DID NOT MAKE ANY MAJOR CHANGES TO PREVIOUS FORECAST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 31 6 39 13 46 / 0 0 0 10 0 TULIA 32 8 41 14 44 / 0 0 0 0 0 PLAINVIEW 32 11 41 15 45 / 0 0 0 0 0 LEVELLAND 32 11 44 17 47 / 0 0 0 0 0 LUBBOCK 32 14 44 17 47 / 0 0 0 0 0 DENVER CITY 32 15 47 17 49 / 10 0 0 0 0 BROWNFIELD 30 15 45 17 48 / 10 0 0 0 0 CHILDRESS 32 13 45 20 46 / 0 0 0 0 0 SPUR 31 12 45 19 47 / 0 0 0 0 0 ASPERMONT 34 13 46 21 48 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 556 AM CST THU JAN 17 2008 TXZ021>044-181200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 556 AM CST THU JAN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION WIND CHILL VALUES WILL APPROACH 5 DEGREES BELOW ZERO AT A FEW LOCATIONS IN THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS EARLY THIS MORNING. UNUSUALLY COLD WIND CHILL VALUES ARE CURRENTLY EXPECTED TO BE FAIRLY LOCALIZED AND OF SHORT DURATION SINCE WINDS SHOULD GENERALLY BE LESS THEN 10 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65935, 65936.